Tips on verifying Penicillin Allergy

    • Penicillin Allergy is commonly reported either by patient or carer (up to 10% of all patients)
    • This figure grossly over-represents the true incidence of Penicillin Allergy
    • Avoidance of Penicillin because of concerns regarding allergy is widespread, and in many situations unnecessary.
    • Penicillin can provoke a number of severe and potentially fatal immune-mediated events in small numbers of patients predisposed. Presentations are variable and include Anaphylaxis (immediate, IgE mediated, incidence approx. 1 – 5 / 10,000 doses prescribed), urticaria and angioedema occurring immediately following exposure (immediate, IgE mediated) and severe cutaneous reactions such as Stevens-Johnson Syndrome (SJS) / Toxic Epidermal Necrolysis (TEN) and DRESS (drug rash, often desquamating with eosinophilia and systemic symptoms, including severe hepatic dysfunction) (variable time of onset, immune-mediated, non-IgE dependent). Avoidance of Penicillin indefinitely is critically important in such patient.
    • Cytotoxic-, immune-complex- and delayed- immune-mediated reactions including haemolytic anaemia, interstitial nephritis and pneumonitis can also be provoked by Penicillin exposure. Future use should be guarded, and best avoided.
    • Non-immune mediated effects of penicillin (e.g. minor gastrointestinal upset caused by alteration of gut flora; salt and water retention in patients with renal impairment and cerebral irritation at very high doses) can lead to incorrect Penicillin Allergy labeling. Future avoidance of Penicillin is not usually necessary in these cases (but dose adjustments, in the event of renal impairment, may be required.).
    • Many patients avoid Penicillin because of a family history of Penicillin Allergy or a personal history of allergy-related diseases e.g. asthma, eczema. In the absence of a suspicious clinical event, Penicillin should NOT be avoided.
    • Care should be exercised with patients who report penicillin allergy but where details are vague – e.g. unknown reaction told by family member, poor recall of event, vague recollection of acute breathing, skin, CNS, GI reactions. Studies have shown little difference in the rates of test-confirmed IgE sensitivity to Penicillin in this group when compared with patients with more convincing histories of IgE mediated reactions. Do not administer Penicillin, until further evaluated.
    • The most common adverse event leading to a label of Penicillin allergy occurs later in or shortly after a course of Penicillin. Such reactions typically manifest with macular, papular or morbilliform skin eruptions, without systemic upset. Aminopenicillins (Ampicillin, Amoxycillin) are more commonly implicated. A number of factors other than Penicillin sensitivity should be considered. Rash (non-urticarial, non-pruritic) in the setting of acute infection (e.g. viral exanthem) is very common, especially in children. Acute EBV infection, and less commonly HIV infection increase risk of delayed, skin-limited non-urticarial reactions with Penicillin use. Future use of Penicillin is NOT usually contraindicated in this group and further penicillin associated adverse symptoms are unlikely.
    • Validated testing for Penicillin allergy is limited to detection of IgE-specific antibodies to Penicillin. Testing should be limited to those patients with a history clearly suggestive of IgE mediated allergy (anaphylaxis, urticaria, angioedema, acute airway problems closely related to exposure), or those with vague, but possible IgE-mediated sensitivity. Both in vitro blood tests and in vivo skin tests (skin prick tests, intradermal tests) are available. Direct challenge testing is also utilized in assessment. Full and accurate assessment typically requires a combination of in vitro and in vivo assessments. While blood and skin tests have a reasonably high level of specificity if positive, they are variable in sensitivity with many “false negatives” in patients with confirmed allergy. Where uncertainty remains following blood and skin testing, graded challenge may be required to clarify the precise status. This is especially important in patients with negative tests, where a proportion react to Penicillin, despite the results. In vivo testing, both skin tests and challenge tests, should only be undertaken in patients suspected to have IgE mediated sensitivity by experienced specialists in an appropriate, monitored and supported setting, as there is a small but definite risk of provoking a clinical reaction. Blood testing alone is not recommended as a screening tool to exclude risk of penicillin-provoked anaphylaxis.
    • IgE-based penicillin allergy tests are not helpful in evaluation of patients with non pruritic, non-urticarial skin reactions, organ-specific toxic reactions ( haematological, joints, kidneys) or other delayed reactions and should not be used. Direct patient testing (skin testing, penicillin challenge) must not be undertaken in patients with a history of severe cutaneous reactions such as SJS / TEN or DRESS, where re-exposure can be fatal.
    • While every clinical instance requires an individual judgement, the following gives a guide to management of reported penicillin hypersensitivity in primary care settings. :
    • A clear or vague history of IgE-mediated immediate hypersensitivity AND an urgent need for antibiotics – DO NOT administer Penicillin; choose an alternative. In the absence of a suitable alternative, and in an emergency situation refer for hospital evaluation. If available, immediate testing and / or desensitization may be an option. Desensitization and induction of tolerance is a short-term effect and must be conducted by experienced hospital-based personnel. Desensitization does NOT bring about lasting tolerance, but rather allows Penicillin to be administered more safely to allergic patients in acute, emergency situations. Preemptive desensitization of Penicillin Allergic patients IS NOT a long-term solution for such patients.
    • A clear or vague history of IgE-mediated immediate hypersensitivity AND no immediate need for antibiotics – DO NOT administer Penicillin, unless further evaluated and deemed tolerant. Penicillin allergy testing is resource-intensive and dependent on availability of specialist supervision of combined in vitro and, in some cases, in vivo tests. It is reasonable to avoid indefinitely, without extended testing where the clinical history of IgE mediated reaction is clearcut. Referral for further evaluation should be prioritized in patients with prior clinical presentations suggestive of immediate IgE-mediated reactions and where future and recurring antibiotic requirements are likely e.g. chronic lung disease, including cystic fibrosis (where the true incidence of IgE mediated sensitivity is higher than in the healthy population. Referral of patients with penicillin-associated phenomena, as outlined above, that are not indicative of IgE mediated sensitivity, should not be undertaken. If uncertain, discuss with a Specialist in Immunology / Allergy. A limited number of specialists in this area practice in Dublin (St James’ Hospital; Beaumont Hospital), Cork (Cork University Hospital), Galway (Saolta Healthcare Group, University College Hospital) and in Private Practice (Dublin and Cork).
    • A clear or vague history of non-immediate reaction to Penicillin (but NOT SJS / TENS; DRESS; Moderate / Severe IgE mediated symptoms) – Proceed with Penicillin therapy, if clearly indicated. Advise patient to seek immediate medical opinion if adverse symptoms arise (unlikely), and treat same symptomatically. This group forms likely the largest group of self-reported penicillin- sensitive patients. Careful evaluation of history and exclusion of those with immediate IgE-type reactions, both clearcut and vague, as well as those with severe cutaneous / systemic syndromes as outlined above should facilitate appropriate penicillin administration to a population commonly denied this group of drugs.
    • A clear or vague history of SJS / TENS or DRESS – DO NOT ADMINISTER PENICILLIN in any circumstances. DO NOT perform direct patient tests ( skin or challenge tests) This summary is not an official guideline and may not specifically address issues in individual cases. The following links to further reading may be useful.

McLean – Tooke A, Aldridge C, Stroud C, Spickett GP. Practical Management of antibiotic allergy in adults. J Clin Pathol 2011; 64: 192 – 199 Australasian Society of Clinical Immunology and Allergy inc. Health Professional Information paper. Antibiotic Allergy. January 2014

antibiotics banner